Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 34, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 17, 2004, 12:34 AM CDT for Graham County, Kansas. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 17, 2004, 12:34 AM CDT (05:34 UTC)
- Expired
- May 17, 2004, 1:15 AM CDT
- In force
- 41 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Graham County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 12:45 AM CDT | HAIL 1 | 8 Ne Hill City, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 5.6 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 695 J/kg
- Mixed-layer CIN
- -190 J/kg
- Mixed-layer LCL
- 1746 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 182 m²/s²
- 0-3 km storm-relative helicity
- 375 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.6
The text
As transmitted, in the capitals the NWS used until 2016.
458
WUUS53 KGLD 170534
SVRGLD
KSC065-170615-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1234 AM CDT MON MAY 17 2004
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
GRAHAM COUNTY IN NORTHWEST KANSAS
* UNTIL 115 AM CDT
* AT 1233 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER
CENTRAL GRAHAM COUNTY...OR ABOUT 6 MILES NORTH OF HILL CITY...
MOVING NORTHEAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL NORTHERN GRAHAM COUNTY AT 1250 AM CDT
RURAL NORTHEASTERN GRAHAM COUNTY AT 100 AM CDT
LAT...LON 3948 10001 3937 9988 3942 9961 3955 9961
3956 9991
KILLINGSWORTH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 10:53 PM CDT, 1 hour 41 minutes earlier.
Area forecast discussion, May 16, 10:53 PM CDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 953 PM MDT SUN MAY 16 2004 .UPDATE...CONVECTION HAS MOVED SOUTH OF THE AREA AND TORNADO WATCH ALLOWED TO EXPIRE. MESOETA FORECASTING CONVECTION TO REDEVELOP OVER THE NORTHERN FORECAST AREA BY MIDNIGHT IN CONJUNCTION WITH LOW LEVEL JET. DRYLINE HAS RETREATED INTO EASTERN COLORADO AND ATMOSPHERE STILL QUITE BUOYANT WITH CAPE AT 1000-1500 J/KG. SIGNS OF LOW LEVEL JET DEVELOPING ON KGLD VAD WIND PROFILE AND SPRINGFIELD COLORADO PROFILER. WILL THEREFORE KEEP MENTION OF OVERNIGHT THUNDERSTORMS GOING. && .PREV DISCUSSION... 210 PM MDT SUN MAY 16 2004 MAIN FORECAST CHALLENGES ARE IN THE FIRST TWO DAYS...WITH SEVERE WEATHER AND A WIND ADVISORY TODAY...AND FRONTAL PASSAGE EARLY MONDAY. THE EXTENDED FORECAST CONTINUES TO FEATURE THIS FRONT WHICH WILL BECOME QUASISTATIONARY AND MEANDER BACK AND FORTH THROUGHOUT THE WEEK. ALL MODELS ARE IN GREAT AGREEMENT WITH A TROF DEVELOPING IN THE ROCKIES AND KICKING OUT DISTURBANCES WHICH SHOULD ENHANCE RAIN CHANCES IN THE EVENING AND OVERNIGHT WHEN COMBINED WITH MOISTURE POOLING AND MOVING WESTWARD ALONG AND NORTH OF THE STALLED FRONT. BEST RAIN CHANCES STILL APPEAR TO BE MONDAY NIGHT AND THURSDAY NIGHT. THEREFORE...SPENT LITTLE TIME ADJUSTING THE EXTENDED FORECAST TODAY...AND CONCENTRATED ON SHORT TERM. SOUTH WINDS ARE ALREADY MEETING WIND ADVISORY CRITERIA IN THE EASTERN COUNTIES OF NORTHWEST KANSAS. COMPLEX SURFACE PATTERN IS SET UP WITH A COLD FRONT SLIPPING THROUGH WESTERN NEBRASKA...INTERSECTING A DRYLINE NEAR OGALLALA. THE DRYLINE EXTENDS TO A SURFACE LOW NEAR LAMAR...THEN FIRMS UP OVER THE TEXAS/NEW MEXICO BORDER. A LOW LEVEL JET OVER CENTRAL KANSAS IS RESPONSIBLE FOR THE WIND ADVISORY...AND THE WINDS WILL NOT LET UP UNTIL LATE THIS EVENING WITH THE LLJ AXIS MOVES EAST. THE UPPER AIR PATTERN FEATURES FAST MOVING SHORTWAVE TROFS EMBEDDED WITHIN THE LARGER SCALE TROF OVER THE WESTERN U.S. MODELS ARE HAVING A VERY DIFFICULT TIME CATCHING THE TIMING AND STRENGTH OF THE EMBEDDED FEATURES...NOT TO MENTION THEIR AFFECT ON THE SURFACE PATTERN. THEREFORE...RELIED MAINLY ON OBSERVATIONAL DATA FOR THE FIRST 12 HOURS OF THE FORECAST. SPC SLIGHT RISK AREA COVERS THE ENTIRE TRI STATE AREA TONIGHT. ENVIRONMENT IS VERY FAVORABLE FOR SUPERCELL THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS. QUESTION IS THE LOCATION AND TIMING OF CONVECTION. ONE UPPER WAVE IS PASSING OVERHEAD THIS AFTERNOON. STORMS ARE FIRING IN THE SOUTH AND WEST WHERE THE SUN HAS PEAKED OUT. ELSEWHERE...ELEVATED CONVECTION AND THICK CIRRUS HAS CUT DOWN ON INSTABILITY FOR THE TIME BEING. THIS FIRST WAVE IS TIMED TO BE OUT OF THE AREA BY EARLY EVENING...BUT A SECOND WAVE IS FAST ON ITS HEELS. MOST LIKELY AREA FOR NEW DEVELOPMENT LATER THIS EVENING WILL BE SOUTH OF TRIBUNE ALONG THE CO/KS BORDER NEAR THE STATIONARY SURFACE LOW AND DRYLINE. THIS AREA WILL SEE THE MOST HEATING AND EARLIEST FORCING WITH THE SECOND UPPER WAVE. OTHER STORMS MAY ROLL OFF THE CHEYENNE RIDGE INTO NORTHEAST COLORADO AND SOUTHWEST NEBRASKA LATE THIS EVENING. THEREFORE...COULD NOT RULE OUT PRECIP ANYWHERE...ESPECIALLY WITH THE DRYLINE REMAINING STATIONARY OR EVEN RETREATING THIS EVENING. COLD FRONT SHOULD PROVIDE COOLER TEMPS TOMORROW...THEN THE FIRST CHANCE OF POST FRONTAL CONVECTION COMING IN MONDAY NIGHT. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
Hazardous weather outlook, May 16, 11:37 AM CDT, 12 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1037 AM MDT SUN MAY 16 2004 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-171200- CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS- RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS-YUMA COUNTY CO- THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED BY LATE THIS AFTERNOON AND EVENING MAINLY EAST OF A HAIGLER NEBRASKA TO TRIBUNE KANSAS LINE. SOME STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS... ALONG WITH DANGEROUS CLOUD TO GROUND LIGHTNING. LOW LEVEL MOISTURE AND INSTABILITIES WILL INCREASE MAINLY ACROSS THE EASTERN PORTIONS OF THE TRI-STATE REGION AS SOUTH WINDS INCREASE AHEAD OF A DRYLINE EXPECTED TO DEVELOP NEAR THE COLORADO AND KANSAS BORDER BY LATE THIS AFTERNOON. AN UPPER LEVEL TROUGH WILL ALSO MOVE ACROSS THE HIGH PLAINS...AIDING THE DEVELOPMENT OF ISOLATED TO SCATTERED THUNDERSTORMS. A WIND ADVISORY IS IN EFFECT FOR NORTON...SHERIDAN...GRAHAM...AND GOVE COUNTIES THROUGH 9 PM CDT. SOUTH WINDS OF 20 TO 30 MPH WITH GUSTS TO NEAR 45 MPH ARE EXPECTED ACROSS THE STATED AREA. STRONG SOUTH WINDS AND HOT TEMPERATURES WILL BRING EXTREME FIRE CONDITIONS OVER NORTHWEST KANSAS AND EXTREME SOUTHWEST NEBRASKA TODAY. EXTREME FIRE DANGER MEANS FIRES START QUICKLY...SPREAD FURIOUSLY...AND BURN INTENSELY. ALL FIRES AREA POTENTIALLY SERIOUS. ALL OUTSIDE BURNING SHOULD BE AVOIDED IN AREAS WITH EXTREME FIRE DANGER. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ANOTHER CHANCE OF THUNDERSTORMS WILL BE FROM LATE MONDAY AFTERNOON INTO MONDAY NIGHT. THERE IS A SLIGHT CHANCE SOME OF THESE STORMS COULD BECOME SEVERE. ANOTHER CHANCE OF THUNDERSTORMS IS EXPECTED FROM TUESDAY NIGHT INTO SATURDAY. THE MAIN THREAT FROM THESE STORMS WILL BE CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED AFTER 2 PM MDT (3 PM CDT) EAST OF A HAIGLER NEBRASKA TO TRIBUNE KANSAS LINE. LOCKHART
In the hours before
Local storm report, May 16, 7:40 PM CDT, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
640 PM MDT SUN MAY 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL 25 S OAKLEY 38.76N 100.85W
05/16/2004 1.75 INCH LOGAN KS LAW ENFORCEMENT
&&
JDLocal storm report, May 16, 8:08 PM CDT, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
708 PM MDT SUN MAY 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0705 PM HAIL 15 S RUSSELL SPRINGS 38.70N 101.18W
05/16/2004 1.75 INCH LOGAN KS PUBLIC
&&
JDLocal storm report, May 16, 8:53 PM CDT, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
753 PM MDT SUN MAY 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0727 PM FLASH FLOOD 10 S GOVE 38.81N 100.49W
05/16/2004 GOVE KS LAW ENFORCEMENT
HIGHWAY 23 ABOUT 10 MILES SOUTH OF GOVE HAD RUNNING WATER
OVER THE ROAD.
&&
JDLocal storm report, May 16, 9:14 PM CDT, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
814 PM MDT SUN MAY 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0250 PM HAIL 12 W WINONA 39.06N 101.47W
05/16/2004 1.00 INCH LOGAN KS PUBLIC
0250 PM HAIL 12 W WINONA 39.06N 101.47W
05/16/2004 1.00 INCH LOGAN KS PUBLIC
0250 PM HAIL 7 W WINONA 39.06N 101.38W
05/16/2004 1.00 INCH LOGAN KS TRAINED SPOTTER
0254 PM HAIL 1 S LEVANT 39.38N 101.19W
05/16/2004 0.75 INCH THOMAS KS AMATEUR RADIO
0254 PM HAIL 5 W COLBY 39.39N 101.14W
05/16/2004 0.75 INCH THOMAS KS AMATEUR RADIO
0255 PM HAIL 6 W COLBY 39.39N 101.16W
05/16/2004 1.00 INCH THOMAS KS AMATEUR RADIO
0255 PM HAIL COLBY 39.39N 101.05W
05/16/2004 0.75 INCH THOMAS KS AMATEUR RADIO
0255 PM HAIL 1 S LEVANT 39.37N 101.19W
05/16/2004 0.75 INCH THOMAS KS AMATEUR RADIO
0312 PM HAIL COLBY 39.39N 101.05W
05/16/2004 1.00 INCH THOMAS KS PUBLIC
0315 PM HAIL 3 N COLBY 39.43N 101.05W
05/16/2004 1.00 INCH THOMAS KS LAW ENFORCEMENT
0315 PM HAIL COLBY 39.39N 101.05W
05/16/2004 1.00 INCH THOMAS KS LAW ENFORCEMENT
0325 PM HAIL 3 E COLBY 39.39N 100.99W
05/16/2004 0.75 INCH THOMAS KS TRAINED SPOTTER
0340 PM HAIL 3 N RUSSELL SPRINGS 38.96N 101.18W
05/16/2004 1.00 INCH LOGAN KS CO-OP OBSERVER
0348 PM HAIL SELDEN 39.54N 100.57W
05/16/2004 0.25 INCH SHERIDAN KS LAW ENFORCEMENT
0401 PM HAIL 3 S MINGO 39.24N 100.96W
05/16/2004 0.75 INCH THOMAS KS PUBLIC
0407 PM HAIL MONUMENT 39.10N 101.00W
05/16/2004 1.50 INCH LOGAN KS NWS EMPLOYEE
0426 PM HAIL CULBERTSON 40.23N 100.84W
05/16/2004 1.00 INCH HITCHCOCK NE TRAINED SPOTTER
0428 PM TORNADO 20 SSW OAKLEY 38.86N 101.00W
05/16/2004 LOGAN KS NWS EMPLOYEE
0439 PM HAIL TASCO 39.35N 100.29W
05/16/2004 0.75 INCH SHERIDAN KS LAW ENFORCEMENT
0440 PM HAIL 20 S OAKLEY 38.84N 100.85W
05/16/2004 1.75 INCH LOGAN KS NWS EMPLOYEE
0441 PM HAIL 14 SE OAKLEY 38.98N 100.67W
05/16/2004 0.88 INCH GOVE KS STORM CHASER
0451 PM HAIL 1 S HOXIE 39.34N 100.44W
05/16/2004 0.75 INCH SHERIDAN KS LAW ENFORCEMENT
0451 PM HAIL HOXIE 39.36N 100.44W
05/16/2004 0.88 INCH SHERIDAN KS LAW ENFORCEMENT
0452 PM HAIL 10 S GRINNELL 38.98N 100.63W
05/16/2004 1.75 INCH GOVE KS LAW ENFORCEMENT
0501 PM HAIL MCCOOK 40.20N 100.62W
05/16/2004 0.75 INCH RED WILLOW NE TRAINED SPOTTER
0512 PM HAIL MCCOOK 40.20N 100.62W
05/16/2004 0.88 INCH RED WILLOW NE PUBLIC
0520 PM HAIL TASCO 39.35N 100.29W
05/16/2004 0.88 INCH SHERIDAN KS LAW ENFORCEMENT
0527 PM HAIL 5 SW GOVE 38.91N 100.56W
05/16/2004 1.75 INCH GOVE KS LAW ENFORCEMENT
0529 PM HAIL 1 N TASCO 39.36N 100.29W
05/16/2004 1.75 INCH SHERIDAN KS PUBLIC
0533 PM HAIL 6 N GOVE 39.05N 100.49W
05/16/2004 1.75 INCH GOVE KS LAW ENFORCEMENT
0538 PM HAIL 4 N STUDLEY 39.41N 100.16W
05/16/2004 0.88 INCH GRAHAM KS PUBLIC
HAIL COVERING THE GROUND
0540 PM HAIL 4 SW GOVE 38.96N 100.49W
05/16/2004 2.00 INCH GOVE KS LAW ENFORCEMENT
WITH 60-70 MPH WINDS
0545 PM HAIL 14 SSE GOVE 38.77N 100.39W
05/16/2004 1.50 INCH GOVE KS TRAINED SPOTTER
0553 PM HAIL 23 S OAKLEY 38.79N 100.85W
05/16/2004 1.75 INCH LOGAN KS NWS EMPLOYEE
0554 PM TORNADO 6 S GOVE 38.87N 100.49W
05/16/2004 GOVE KS LAW ENFORCEMENT
0600 PM HAIL 15 S GOVE 38.74N 100.49W
05/16/2004 3.00 INCH GOVE KS STORM CHASER
0610 PM HAIL 11 SSW GOVE 38.81N 100.57W
05/16/2004 2.00 INCH GOVE KS PUBLIC
BROKEN WINDSHIELD
0628 PM HAIL 17 SE RUSSELL SPRINGS 38.74N 100.95W
05/16/2004 1.75 INCH LOGAN KS PUBLIC
0630 PM HAIL 25 S OAKLEY 38.76N 100.85W
05/16/2004 1.75 INCH LOGAN KS LAW ENFORCEMENT
0705 PM HAIL 15 S RUSSELL SPRINGS 38.70N 101.18W
05/16/2004 1.75 INCH LOGAN KS PUBLIC
0727 PM FLASH FLOOD 10 S GOVE 38.81N 100.49W
05/16/2004 GOVE KS LAW ENFORCEMENT
HIGHWAY 23 ABOUT 10 MILES SOUTH OF GOVE HAD RUNNING WATER
OVER THE ROAD.
&&
JDSpecial weather statement, May 16, 10:02 PM CDT, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 902 PM MDT SUN MAY 16 2004 KSZ001>004-013>016-027>029-041-042-NEZ079>081-170330- CHEYENNE KS-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-GREELEY KS- HITCHCOCK NE-LOGAN KS-NORTON KS-RAWLINS KS-RED WILLOW NE-SHERIDAN KS- SHERMAN KS-THOMAS KS-WALLACE KS-WICHITA KS- ...TORNADO WATCH NUMBER 207 ALLOWED TO EXPIRE FOR NORTHWEST KANSAS AT 9 PM MDT (10 PM CDT)... THUNDERSTORMS HAVE MOVED SOUTH OF THE AREA AND THE THREAT OF SEVERE WEATHER HAS ENDED. JDK
Local storm report, May 16, 10:14 PM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
914 PM MDT SUN MAY 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0912 PM FLASH FLOOD 20 SE RUSSELL SPRINGS 38.71N 100.91W
05/16/2004 LOGAN KS PUBLIC
WATER RUNNING OVER ROADWAYS.
&&
JDThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 7:15 PM CDT | Severe Thunderstorm Warning | GLD | Logan | 30 min |
| May 16, 7:43 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan | 62 min |
| May 16, 8:28 PM CDT | Flash Flood Warning | GLD | Gove, Logan | 3 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.